i had a tilt table test in dec last year and was diagnosed with vasovagal syncope and severe postural orthostatic hypotension. i passed out and collapsed through the straps. i regainded consiousness for a few seconds but then i felt like I was being electrocuted for about 45 minutes. unfortunately, there was no doctor present at the beginning of this. The techs and the doctors who showed up quickly said that my body was twisted, my mouth and eyes would not open but i could hear what was going on around me. I just couldnt communicate. eventually I was able to relax those muscles but I was weak for hours. What does this mean? I know this cant be normal. My doctor doesnt seem to know about this response and the cardialogist who was suppossed to be there is no longer at the hospital. I cant help but feel that this is important. please help,
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you, obtain a history, and review your testing, I can not comment on the cause of the episode you had during tilt table nor on the cause of your postural orthostatic hypotension, however I will try to provide you with some useful information.
The autonomic nervous system is the part of the nervous system that controls blood pressure, heart rate, and other functions. It is not located in one specific part of the brain or other body part but is rather made up of several different components: a region in the brainstem, certain receptors located on blood vessels and in the heart, and small nerves in our skin, among other areas. Dysfunction of the autonomic nervous system due to whatever cause can lead to a variety of symptoms including but not limited to orthostasis (which means symptoms or signs resulting from assuming an upright posture), light-headedness with drops in blood pressure when sitting up or standing up (this is an example of orthostasis), syncope (passing out), constipation, diarrhea, sweating abnormalities etc. If there is a problem in the small nerve fibers, what is medically termed a small fiber neuropathy, in addition to these symptoms, burning/tingling in the feet and hands or mild sensory loss may also occur.
It sounds like you had a syncopal episode (episode of passing out) during tilt table testing. I'm sure this was a terrible experience for you, but it is important to understand that the episode was provoked by the tilt table test, and this is not an uncommon occurrence in people with autonomic dysfunction. Normally, there are specific blood pressure and heart rate responses that an individual mounts in response to changes in posture. Often, these include a small drop in blood pressure and an increase in heart rate when one assumes a standing posture. In individuals with a problem somewhere within the autonomic nervous system, syncope during a tilt table test reflects this problem. The exact cause depends on when the syncopal event occurred during the tilt table test and what the blood pressure and heart rate were during the episode.
Treatment of autonomic dysfunction depends again on the cause. If there is a specific underlying cause to the autonomic dysfunction such as small fiber neuropathy due to diabetes, nutritional deficiencies, monoclonal proteinemias (conditions in which certain abnormal proteins are being produced), etc., treatment of the underlying problem is obviously indicated. When there is not a specific cause to the dysautonomia, there are still methods that can be taken to prevent tachycardia from occurring during upright posture (postural orthostatic tachycardia) including certain medications and compression stockings.
It sounds like you are being evaluated for an autonomic nervous system problem. If you have not yet been evaluated by a neurologist, this may be of benefit to you (cardiologists and neurologists often work together in working up problems of the autonomic nervous system). A neurologist with a sub-specialty in neuromuscular disorders may be particularly helpful to you.
Thank you for using the forum, I hope you find this information useful, good luck.
There are others out there with forms of dysautonomia (often postural orthostatic tachycardia syndrome with or without vasovagal syncope) who experience paralytic attacks similar to what you are describing. From what I have seen, there hasn't been consistency in what diagnosis doctors give for these attacks, if any at all. There is a laundry list of things docs want to rule out, but in several cases that I know of the paralysis continues to go unexplained. At least one case has been confirmed periodic paralysis by genetic testing.
In short, you aren't alone, but don't be surprised if you don't get an answer, even after further tests are run. I hope that as more and more of us with dysautonomias speak up about the paralysis, doctors will find out what the connection is and see that are quite a few of us that it is happening to so it can't just be a coincidence.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.